Back to Ask the Diabetes Team Ask the Diabetes Team

From Plymouth, Ohio, USA:

My daughter has type 1 diabetes and takes three shots of NovoLog a day and one Lantus shot in the morning. Why is it that when my daughter eats a lot of sugar, such as cake and ice cream, her sugar goes low? It has happened several times. My primary doctor has no idea why this is happening. I never know how much insulin to give because I never know how her body will react.


It might be to the fact that you give your daughter too much NovoLog when she eats sugary foods. The rule of a thumb is on average one unit of regular or fast acting insulin per 10 grams of carbohydrate content of foods, but this ratio changes depending on insulin sensitivity and size/weight of the person with diabetes. You might want to get more information about carbohydrate counting from a registered dietitian and consult with a pediatric endocrinologist (often at your closest children's hospital) about her insulin dosing.


[Editor's comment: It is also possible that your daughter is still in her honeymoon period, so she could still be producing some of her own insulin contributing to the lower blood sugars. Please see our previous questions on the diabetes Honeymoon. BH]

Original posting 29 Mar 2006
Posted to Hypoglycemia and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.